New York, 2017Strong Wind in New York, March 3, 2017
March 3, 2017 · NWS OKX · 2 events in 2 counties and zones
Strong gusty winds occurred behind a surface trough.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds occurred behind a surface trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 3, 6:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 3, 6:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
619 PM EST Fri Mar 3 2017
.SYNOPSIS...
A series of Arctic fronts move across the region, one this
evening and another Saturday. High pressure builds in Saturday
night and will be in control Sunday into Monday. A frontal
system moves through mid week. A polar cold front may tracks
across the area late week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The forecast is on track with only minor adjustments made to
hourly fields. Arctic cold front moves through early this
evening with sct snow showers and possibly some squalls. Have
already issued an SPS to address the potential of brief heavy
snowfall with the visibility reduced to below a half mile along
with wind gusts up to around 40 mph. In addition, a quick snow
accumulation of up to an inch will be possible in spots.
Behind the cold front and sct snow showers, gusty NW winds and below-
normal temperatures. Wind chills falling to around 10 above in the
city overnight with single digits above zero elsewhere.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure builds in through the period, but another cold front
moves through during Saturday afternoon. This front will be moisture-
starved, so will keep with a dry forecast. A stray flurry however
cannot be completely ruled out. It'll be windy and colder than
normal once again. Based on 800mb temps, strong downsloping, and
partly cloudy conditions, thinking is that most areas remain below
the freezing mark. Went slightly below SuperBlend guidance, which
was on the cold side of all guidance. Wind chills for much of the
day will be in the teens.
Clear for Saturday night with diminishing winds, although still on
the breezy side. Still colder than normal with the current forecast
falling short of record low temperatures for Islip, Bridgeport, and
JFK airport. Records for Central Park, LaGuardia and Newark look
safe for now. Wind chills could fall to around zero in the city with
negative single digits elsewhere.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Models in general agreement with weekend polar troughing moving east
and giving way to deep layered East coast ridging early next
week...while northern stream jet energy and troughing moves from the
Western to Central US.
Unseasonably cold and dry conditions under moderating arctic high on
Sunday...with temps likely struggling to get into the lower to mid
30s. Winds will be on the decrease through the day. One more strong
radiational cooling night Sun night under the high with temps in the
lower teens and single digits across outlying areas.
Moderating trend for early next week as surface high pressure and
return flow develops...with highs likely rebounding into the 40s to
around 50 on Mon...and 50 to around 60 on Tues.
Next frontal system affects the region during the Mon NIght to Wed
time frame...associated with the deep and strong central plains
closed low that will be lifting towards Hudson's Bay by midweek.
Differences exist in the evolution of the upper low...and therefore
eastward progression of the front. Based on climo of more amplified
systems this time of year...a slower eastward progression is
preferred. This may hold back main rain impacts until Tue
night...possibly lingering into Wed. At this point...not looking
like a prolific rain maker.
Drier weather returns Wed/late week in wake of cold frontal passage.
Uncertainty exists on magnitude of polar air advecting into the
region for the late week period...based on evolution of the earlier
mentioned closed low across Canada. This would also affect sensible
weather heading into the weekend.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A cold front crosses the terminals tonight followed by high
pressure gradually building through Saturday.
Gusty WNW winds continue tonight. Gusts will increase to 30-35
kt, especially at city terminals. Direction will initially
average just left of 310 magnetic before shifting to the right.
After 06z, winds average around 310 magnetic with gusts
weakening closer to 25 kt. WNW winds continue on Saturday with
gusts 30-35 kt from late morning into the afternoon. Gusts begin
to weaken in the evening.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: A peak gust near 35 kt possible through
around 06z with wind direction averaging to the right of 310
magnetic
KLGA TAF Comments: A peak gust near 35 kt possible through
around 06z with wind direction averaging to the right of 310
magnetic
KEWR TAF Comments: A peak gust near 35 kt possible through
around 06z with wind direction averaging to the right of 310
magnetic
KTEB TAF Comments: Gusts increase this evening with peak gusts
up to 35 kt possible.
KHPN TAF Comments: Peak gust up to 35 kt possible this evening.
KISP TAF Comments: Peak gust up to 35 kt possible this evening.
.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Saturday Night...VFR. Gusts Diminishing.
.Sunday-Monday...VFR.
.Tuesday...MVFR possible in chance of light rain.
.Tuesday night...MVFR or lower in rain. LLWS. SW G20-25 KT.
.Wednesday...MVFR or lower in chance of rain.
&&
.MARINE...
Have extended the Gale Warning over the ocean waters to go through
midnight Sunday night, and also included the Eastern Sound. There
may be periods late tonight and Saturday morning when gales are not
occurring, but gale force gusts are expected to be more common than
SCA gusts. For the rest of the waters, have also gone with a Gale
Warning for tonight and tomorrow, except ended it earlier Saturday
night. Much like the other marine zones, there will probably be some
periods where criteria isn't being met. Light freezing spray is
also expected tonight through Saturday night.
Any lingering early Sun morning SCA conditions will give way to high
pressure and tranquil conditions later Sunday through Monday, with
light winds and subsiding seas.
Return flow increases Monday Night with SCA winds/seas possible on
the ocean Tue/Tue night. SCA conds possible on all waters Wed in the
wake of cold frontal passage...with low prob of Gale on the
ocean.
&&
.FIRE WEATHER...
Conditions for Saturday and Sunday in part depend on the amount of
snow that actually falls late today/early this evening. For that
alone, will be holding off any headlines or SPSs regarding elevated
risk levels of fire spread. Will allow midnight shift to reassess
with new model data and observed snowfall before issuing any
headlines or special products. With this said, 1-hour fuels (around
4%) would otherwise be dry enough along with low RH values and gusty
winds for Saturday afternoon and early evening and perhaps for
Sunday morning as well.
&&
.HYDROLOGY...
No hydrologic impacts are expected from any precipitation.
&&
.TIDES/COASTAL FLOODING...
For tonight through Saturday night, a persistent offshore flow will
result in low water levels with potential isolated occurrences of
blowout tides during the times of low tide, mainly across parts of
the western waters. The most likely tide cycle for this to occur
appears to be the Saturday evening low tide cycle. With this not
looking to be more than isolated in nature so far, will hold off on
any headlines for the time being.
&&
.CLIMATE...
The following are the current record low temperatures for Sunday,
March 5th with forecast lows in parenthesis:
Central Park... 3 (15)
LaGuardia Apt.. 9 (18)
Newark Apt..... 9 (15)
JFK Apt........ 14 (16)
Islip Apt...... 9 (12)
Bridgeport..... 12 (14)
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 7 PM EST Saturday for ANZ335-338-340-345.
Gale Warning until midnight EST Saturday night for ANZ330-350-
353-355.
&&
SYNOPSIS...JC/NV
NEAR TERM...12/JC
SHORT TERM...JC
LONG TERM...NV
AVIATION...DS
MARINE...JC/NV
FIRE WEATHER...
HYDROLOGY...JC/NV
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Mar 3, 3:43 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
343 PM EST Fri Mar 3 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
343 PM EST Fri Mar 3 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-340-345-041100-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
343 PM EST Fri Mar 3 2017
...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-350-353-355-041100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
343 PM EST Fri Mar 3 2017
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST SATURDAY NIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Strong Wind, Northeast Suffolk
- When
- March 3, 8:00 PM EST to 11:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Near Calverton, a mesonet station measured a wind gust to 55 mph at 940 pm.
Strong Wind, Northwest Suffolk
- When
- March 3, 8:00 PM EST to 11:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Near Eatons Neck, a mesonet station measured a wind gust to 55 mph at 1040 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, March 3, 20171 death · 3 injured · $100,000 · 2 events
- Wildfire in Oklahoma, March 3, 20171 death · 1 event
- Winter Weather in Pennsylvania, March 3, 20172 injured · 1 event
- Flooding in Indiana, March 3 to 12, 20174 events
- High Wind in Montana, March 3, 201783 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685212, 685214.